Medical questions & health advice by board certified doctors
"why does vicodin hype me up?"
It doesn't make me sleepy at all. It hypes me up and keeps me awake. I feel as if I'm on speed.
Vicodin is a combination medication with two main components: acetaminophen (the ingredient in Tylenol) and hydrocodone, an "opioid" painkiller related to drugs like codeine, oxycodone, morphine and heroin. The psychoactive or 'head effects" of vicodin come from the hydrocodone component in the drug. In general, opioid medications are very effective pain killers, but are thought of as central nervous system depressants, with most common side effects being sleepiness, confusion, and respiratory depression (decreased desire to breath). These side effects are more pronounced when mixed with alcohol or other central nervous system depressant medications like benzodiazepines (ativan and valium are common examples), and mixing these medications can produce profound or dangerous side effects like coma or death. Some individuals have what are called "paradoxical reactions" to opioids or other central nervous system depressive medications, leading to excitement or stimulation. These reactions are more common with smaller doses of the medications, and sound consistent with what you are describing. The reason for paradoxical reactions is unclear, although it is much more common when mixed with other drugs or in elderly patients. Vicodin is a medication with many serious side effects, including the effects mentioned above as well as the possibility of liver failure (due to the Tylenol component), and should only be taken when prescribed and monitored by a physician. If you believe you are having unwanted side effects from Vicodin, you should contact your physician immediately and stop taking the drug until instructed to do otherwise by your doctor.